Has anyone else got thinning skin due to steroids I have blood blisters on lower leg and dog has just jumped up and ripped one open blood everywhere bit worried. Any ideas how to help would be gratefully receive. Did your skin improve I'm on 20mg going to 15mg in a week.
Thin skin: Has anyone else got thinning skin due... - PMRGCAuk
Hi, l’m afraid it’s one of the side effects that many of us get. Lots of moisturising & protecting of our skin with trousers & long sleeves.
You need a non adhesive dressing & possibly have someone look at it for you, maybe at an NHS Walk In Clinic or Minor Injuries Clinic.
If you have a shower rinse it under there with the dog catching it. It may bleed for quite a while, are you up to date with your tetanus injections?
It's a right pain, isn't it .. yes, thin skin that bruises and bleeds at the slightest contact is due to steroids. I never leave the house without plasters, and gardening is usually 2 thirds pottering and one third going to wash and cover a flowing leg or arm. It does get less as you reduce pred, and I slather myself in Double base Gel (you can get it on prescription) at least twice a day, it helps to combat skin dryness.
Once its cleaned just put a gauze dressing on and raise your legs higher than your heart if possible. Hopefully you can stop the bleeding and then reassess. As mrs nails says the walk in centre or minor injuries clinic might be needed... especially tetnanus booster.
Is the dog looking a bit chagrined? Mine likes to step in my poor toes that have neuropathy. Ouch for both of us. Plenty of moisturiser will help. 🐩
Unfortunately it is a common side effect of Pred.
Your doctor may prescribe a skin cream for you - DoubleBase - if not, it’s readily available at chemists and some supermarkets. Or just speak to pharmacist - there are others - so bound to be one to suit you.
If it’s really bad, then light trousers or long sleeved blouses do stop a lot problems.
You can also get special plasters which are easy on the skin to cover any significant occurrences. Might be worth speaking to surgery nurse, or again pharmacy.
Have a look at your soap some can be very drying.
It does improve as you lower your Pred, but I’ve found mine is not as good as it was pre Pred. That may be due to high doses or the passing of time!!
My mantra is NO SOAP! And moisturise ...
What do you use instead of soap?I use a body wash.
In the shower - water. I do use hair shampoo but I only wash my hair every other week.
You are sold a lot of guff about hygiene products of all sorts.
Thanks, but I live in sunny and hot South Florida,I will try it.I shampoo my hair every week but I do it in the shower and non goes on my body.I carry my antibiotic and bandaids and they can cause more problems.Have you ever tried a liquid bandage?
Me too. Carry bandages in your handbag. I had a big bleed in a grocery store after picking up a box that cut my finger. Lotsa blood from a small cut.
Oh yes. I play petanque, we shake hands and you know what sports people are like - handshakes are robust! Hand was black with bruising. Had to insist on high-fives!
Skin still fragile but now it's an age thing.
Yes, get lots of nicks, sometimes quite big, from bushes, cardboard boxes, door catches etc. on exposed bits. (Male 71, 5 yrs PMR) so first aid taken everywhere. What works well for me on bleeding ones is Sudocrem on plain lint cut to size. It’s very thick and chalky, often used for nappy rash, don’t get it under fingernails, so use it with tissue onto the lint. Stick lint on with Micropore tape round the edges. Has to be changed if it gets very wet or dirty but the cream is quite waterproof. It’s much better than the ordinary antiseptic cream I used to use. BTW the only Microporous tape that really works is the original 3M version. Just wish lint came in flesh colour as it shows from a mile away!
I also tore my shoulder tendons irrepairably falling in the shower, Orthopod said acute damage on chronic cause by overdoing gym when in first year of steroids. So don’t think you can carry on as normal even though it feels OK.
What is lint?is sudocrem the same as diaper cream?
Lint is an absorbent cotton dressing. Yes, sudacrem is primarily a daiper cream. Its a very thick anti septic cream used for daiper/nappy rash, eczema, surface wounds, minor burns...all purpose!
Yes, "absorbent lint" is an "old fashioned" woven fluffy fabric which isn't used on its own over wounds as it will stick and is not sterile, but very useful as soft padding and comes in cheap large pieces to cut to shape. Sudocrem is very good for skin heat rashes etc. and in those creases! Dermatologists recommend Vaseline for surgical wounds, but Sudo is reassuringly antiseptic and almost sets solid, and stops anything sticking. I wouldn't treat a big wound myself but they are usually only a couple of cm.
Try a roll of flesh coloured cohesive tape around a limb thats wounded. Usually stays in place. I am allergic to elastaplast and in the past 5 years i don't seem to tolerate micropore now, even the 3M version.
The other thing I would advise is that after washing the are affected make sure that you get the skin back over the tear exactly in place then apply a steristrip. Keep covered for a day or two, this will ensure minimal scaring. Also, when I had a particularly bad tear caused by Daisy M y, my little dog, the hospital insisted on a tetanus jab.
I also have a pair of arm protectors which are available on line and they help when gardening, they are like fine knit chain mail!!!!
I've bought leg protecters very glamorous but who cares as long as they work.!